Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 202, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 16, 2014, 5:36 PM CDT for Bourbon County, Crawford County, Kansas; Barton County, Vernon County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2014, 5:36 PM CDT (22:36 UTC)
- Expired
- Aug 16, 2014, 6:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bourbon County, KS, Crawford County, KS, Barton County, MO, Vernon County, MO
The radar
The Springfield radar (KSGF), 109 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1467 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
929
WUUS53 KSGF 162236
SVRSGF
KSC011-037-MOC011-217-162315-
/O.NEW.KSGF.SV.W.0202.140816T2236Z-140816T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
536 PM CDT SAT AUG 16 2014
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BOURBON COUNTY IN SOUTHEAST KANSAS...
NORTHEASTERN CRAWFORD COUNTY IN SOUTHEAST KANSAS...
NORTHWESTERN BARTON COUNTY IN SOUTHWEST MISSOURI...
SOUTHWESTERN VERNON COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 615 PM CDT
* AT 534 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ARCADIA...
AND MOVING SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ARCADIA...ARMA...ENGLEVALE...LIBERAL...MINDENMINES...MULBERRY AND
VERDELLA.
THIS WARNING ALSO INCLUDES PRAIRIE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3763 9433 3749 9442 3744 9463 3765 9478
3770 9474 3776 9456
TIME...MOT...LOC 2236Z 312DEG 14KT 3765 9466
HAIL...1.00IN
WIND...60MPH
$$
HATCH2 follow-up statements
355
WWUS53 KSGF 162255
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 PM CDT SAT AUG 16 2014
KSC011-162305-
/O.CAN.KSGF.SV.W.0202.000000T0000Z-140816T2315Z/
BOURBON KS-
555 PM CDT SAT AUG 16 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOURBON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3768 9464 3768 9462 3769 9462 3773 9450
3763 9433 3749 9442 3748 9462 3765 9466
TIME...MOT...LOC 2255Z 312DEG 14KT 3760 9459
$$
KSC037-MOC011-217-162315-
/O.CON.KSGF.SV.W.0202.000000T0000Z-140816T2315Z/
CRAWFORD KS-BARTON MO-VERNON MO-
555 PM CDT SAT AUG 16 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
VERNON...NORTHWESTERN BARTON AND NORTHEASTERN CRAWFORD COUNTIES UNTIL
615 PM CDT...
AT 553 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ARCADIA...AND
MOVING SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ARCADIA...LIBERAL...MULBERRY AND VERDELLA.
THIS WARNING ALSO INCLUDES PRAIRIE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3768 9464 3768 9462 3769 9462 3773 9450
3763 9433 3749 9442 3748 9462 3765 9466
TIME...MOT...LOC 2255Z 312DEG 14KT 3760 9459
HAIL...1.00IN
WIND...60MPH
$$
HATCH709
WWUS53 KSGF 162310
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
610 PM CDT SAT AUG 16 2014
KSC037-MOC011-217-162320-
/O.EXP.KSGF.SV.W.0202.000000T0000Z-140816T2315Z/
CRAWFORD KS-BARTON MO-VERNON MO-
610 PM CDT SAT AUG 16 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN VERNON...
NORTHWESTERN BARTON AND NORTHEASTERN CRAWFORD COUNTIES WILL EXPIRE AT
615 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3768 9464 3768 9462 3769 9462 3773 9450
3763 9433 3749 9442 3748 9462 3765 9466
TIME...MOT...LOC 2310Z 312DEG 14KT 3756 9454
$$
HATCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:07 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 16, 3:07 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 307 PM CDT Sat Aug 16 2014 .SHORT TERM...(This Evening through Tonight) Issued at 306 PM CDT SAT AUG 16 2014 Main forecast concern will be with storm development and trends for this afternoon through tonight. The cold front is making slower than expected southward progress and currently extends from Kirksville to Sedalia to Emporia Kansas. The airmass ahead of the front has gotten very unstable with LAPS showing lifted indices around -7 and CAPE over 3000 j/kg. Dewpoint temps in the lower to mid 70s were pooling just ahead of the front. The latest radar images shows storms beginning to develop just to the northwest of the forecast area. Storm coverage will increase ahead of the front through the rest of the afternoon as the lower levels continue to destabilize and a subtle 700mb trough moves across the area. Freezing levels will remain high limiting hail growth potential. However unusually tall CAPE profile on NAM Bufr soundings show that cloud heights may be sufficient for at least some marginally severe hailstones. Steep mixed layer below cloud height may also allow a few storms to produce wind gusts to 60 mph. Am getting concerned about higher precipitable water values showing up on forecast soundings so may need to add limited flood potential to our HWO. Storm development will gradually shift southeast through tonight as the front makes its way toward the I-44 corridor...so will keep pops going through the night. Severe threat should diminish with loss of afternoon destabilization. .LONG TERM...(Sunday through Saturday) Issued at 306 PM CDT SAT AUG 16 2014 Short wave to exit eastward and approach LSX by 12z Sunday. On going storms should be exiting region as well as front passes through as well. Weak ripples currently topping the upper ridge and then descending into the plains to then be key for redevelopment of thunderstorms over the eastern CWA on Sunday and then again on Monday. While POPS are in the forecast...confidence in any organized rain is somewhat limited after tonight into early next week. Models then advertise a series of shortwaves to travel across the northern tier of the nation...with variation in how they are handling a split flow. Of particular interest is a stronger wave that both the GFS/ECM advect across the northern tier to reach the Great Lakes on Wednesday. There is the potential that this wave will push a weakening front into the Central Plains that will focus convergence as weak ripples top the ridge. At this time though...will downplay rain chances while noting that some of the warmest conditions of the summer will occur as the ridge builds into the Central Plains. The fact that this summer has been unclimatological mild will potentially magnify the impact of the situation when combined with an open Gulf and as school resumes and fall sports continue to get underway. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1216 PM CDT SAT AUG 16 2014 We will see a cold front move across the Joplin and Springfield airports during this forecast period...with winds shifting to west and eventually northwest during the latter part of the forecast period. With atmosphere destabilizing ahead of the approaching front will carry vicinity thunder from mid afternoon through much of the evening. For now will only carry tempo group at Springfield where most likely storm development is expected. We have also included light MVFR fog at all airports after 09Z with MVFR ceilings at Springfield and Joplin due to proximity to upper low toward the end of the forecast period. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Terry LONG TERM...Runnels AVIATION...Terry
Hazardous weather outlook, Aug 16, 3:42 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 342 PM CDT SAT AUG 16 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-172045- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 342 PM CDT SAT AUG 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. LIMITED FOG RISK. DISCUSSION... SCATTERED THUNDERSTORMS DEVELOPING TO THE NORTHWEST OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS WILL SHIFT SOUTHWARD INTO THE OUTLOOK AREA DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. INCREASING INSTABILITY MAY ALLOW A FEW OF THE STRONGEST STORMS COULD BECOME STRONG ENOUGH TO PRODUCE WIND GUSTS IN EXCESS OF 60 MPH AND HAILSTONES OVER ONE INCH IN DIAMETER. DURING THE LATE EVENING AND OVERNIGHT HOURS...STORM INTENSITIES WILL LIKELY REMAIN BELOW SEVERE LIMITS. HOWEVER A FEW STORMS MAY REDEVELOP OVER THE SAME AREA...LEADING TO A LOCALIZED FLOOD THREAT...MAINLY OVER THE EASTERN MISSOURI OZARKS. HEAT INDICES THROUGH THE REST OF THE AFTERNOON WILL REMAIN IN THE MIDDLE AND UPPER 90S OVER SOUTHWESTERN MISSOURI AND SOUTHEAST KANSAS. A FEW AREAS OF FOG MAY DEVELOP ALONG AND NORTHWEST OF A JOPLIN TO OSAGE BEACH LINE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH TUESDAY NIGHT AS A FRONTAL SYSTEM STALLS NEAR THE REGION...AND INTERACTS WITH UPPER LEVEL DISTURBANCES MOVING ACROSS THE AREA. MAXIMUM HEAT INDICES MAY RANGE FROM THE UPPER 90S TO AROUND 105 DEGREES ON THURSDAY AND FRIDAY AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH EARLY EVENING FOR LOCATIONS ALONG AND NORTH OF A CASSVILLE TO SALEM LINE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) TERRY
In the hours before
Special weather statement, Aug 16, 4:24 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
424 PM CDT SAT AUG 16 2014
MOZ057-162200-
MILLER MO-
424 PM CDT SAT AUG 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MILLER COUNTY UNTIL 500
PM CDT...
AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TUSCUMBIA...OR 8 MILES NORTHEAST OF OSAGE
BEACH...MOVING EAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50
MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE LAKELAND.
OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE LAKE OF
THE OZARKS STATE PARK AND LAKE OF THE OZARKS.
PERSONS ON OR NEAR LAKE OF THE OZARKS...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. THUNDERSTORMS POSE A VARIETY OF
LIFE THREATENING HAZARDS TO BOATERS INCLUDING STRONG WINDS...VERY
CHOPPY WATERS...HAIL...DEADLY CLOUD TO GROUND LIGHTNING...AND
POTENTIALLY BLINDING RAINS. DON'T BE CAUGHT OUT ON THE WATER IN A
THUNDERSTORM...BOATERS SHOULD IMMEDIATELY SEEK SAFE HARBOR.
LAT...LON 3816 9220 3816 9219 3809 9218 3813 9259
3815 9261 3817 9260 3817 9262 3824 9266
3834 9220
TIME...MOT...LOC 2124Z 269DEG 18KT 3821 9246
HATCHSpecial weather statement, Aug 16, 5:14 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
514 PM CDT SAT AUG 16 2014
KSZ073-097-MOZ066-077-162245-
BOURBON KS-CRAWFORD KS-BARTON MO-VERNON MO-
514 PM CDT SAT AUG 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRAWFORD...NORTHWESTERN
BARTON...SOUTHEASTERN BOURBON AND SOUTHERN VERNON COUNTIES UNTIL 545
PM CDT...
AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES WEST OF
NEVADA TO DEERFIELD TO GARLAND TO PAWNEE STATION TO 3 MILES SOUTHWEST
OF PAWNEE STATION TO 3 MILES WEST OF FARLINGTON...MOVING EAST AT 20
MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE ARCADIA...ARMA...ENGLEVALE...GIRARD...
HEPLER...MULBERRY...NEVADA AND VERDELLA.
OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE PRAIRIE
STATE PARK.
THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THESE STORMS...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.
LAT...LON 3781 9407 3774 9424 3768 9433 3759 9443
3756 9453 3746 9462 3756 9509 3770 9494
3773 9487 3780 9473 3786 9464 3794 9443
TIME...MOT...LOC 2214Z 290DEG 16KT 3786 9442 3782 9453
3776 9462 3770 9476 3767 9483 3762 9488
HATCHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 6:20 PM CDT | Special Weather Statement | SGF | Cherokee | 25 min |
| Aug 16, 4:24 PM CDT | Special Weather Statement | SGF | Miller | 36 min |
| Aug 16, 5:14 PM CDT | Special Weather Statement | SGF | Vernon | 31 min |
| Aug 16, 5:47 PM CDT | Special Weather Statement | SGF | Laclede, Phelps, Pulaski | 28 min |
| Aug 16, 5:49 PM CDT | Special Weather Statement | SGF | St. Clair | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.